Fever is a very scary thing in cancer kids. In normal kids, even though the technical cut-off for fever is 100.4°F (38.0°C), we aren't really all that concerned with an otherwise asymptomatic fever until it's consistently hovering a good deal higher than that (Reminder: please don't ignore your child's fever because of my silly blog; let your doctor make the call). But if you have no immune system, like kids receiving chemo or transplant meds, then your body has a really hard time producing the signals that lead to a fever. So, if one of these kids hits 100.4°, then it means that they are likely already quite ill, but not showing the typical signs yet. It's like if you're fighting a war and you have no more troops; just because you don't hear any gunfire, doesn't mean the enemy isn't advancing right to your door.
WednesdayIL: Though ECP does stand for emergency contraceptive pill (as I learned in my OB/GYN rotation), it quickly became apparent that that is not what the pediatric oncologist was talking about in regards to treating a young boy's graft-vs-host disease. In this case, it turns out, ECP stands for extracorporeal photopheresis, a method of essentially cleaning the patient's white blood cells. The idea is to remove some of the patient's blood, separate out the immune cells, and radiate them with UV light to make them invisible to the rest of the immune system before reinfusing them into the patient. This technique is used in patients with cutaneous T-cell lymphoma and some autoimmune diseases.
I also learned that you have to be careful with dosing methotrexate (a kind of chemotherapy) in patients in renal failure, with Down's syndrome, and patients who are "third-spacing." The first case is pretty simple; your kidneys filter out the toxic medicine after it circulates through the body. When the kidneys fail, the toxic stays around longer than usual and can do damage. With Down's patients, there is thought to be overexpression of some enzymes on the multiplied chromosome 21 that interfere with the drug metabolism resulting in higher levels of active drug in the blood stream.
The last one is a bit more complicated. "Third spacing" is when a patient is collecting unusual amounts of fluid outside of the two typical fluid "spaces" in the body (inside cells and in the blood stream). Instead the fluid pools in places like the abdominal cavity or the area around the lungs. But this fluid can still absorb chemicals like methotrexate, removing active drug from circulation, so the dosage required to get a typical effect is much higher. The problem is that we are usually also trying to eliminate this "third-spacing" so if you give large doses of the drug and then pull the unused drug back into the bloodstream from the extracellular spaces, then you've now overdosed the patient with medication they already had in their body.